Article

A Case Report on Purple Urine Bag Syndrome

Kavya Nedamanuru1★, Sai Jyothi Dampetla1, Divya Gopineni1★ Corresponding author

  1. 1Department of Pharmacy Practice, Sri Padmavathi School of Pharmacy, Tiruchanoor, Tirupathi, Andhra Pradesh, INDIA.

CORRESPONDENCE

Kavya Nedamanuru

Department of Pharmacy Practice, Sri Padmavathi School of Pharmacy, Tiruchanoor, Tirupathi, Andhra Pradesh, INDIA.

kavyanedamanuru@gmail.com

Volume 10, Issue 4 · pp. 293–294 · PUBLISHED · DOI: 10.5530/ijopp.10.4.59

View on IJPP original site ↗

ABSTRACT

Discoloration of urine is not uncommonly encountered in clinical practice and may indicate a significant pathology. However, the majority of instances are benign and occur as the result of trauma to the urological system during procedures or ingestions of substances such as medication or food. This phenomenon is known as the purple urine bag syndrome. It is associated with urinary tract infections occurring in catheterised patients, generally elderly females with significant co-morbidities and constipation. The purple discoloration is most often due to the presence of indigo and indirubin pigments which are the metabolites of tryptophan. In this article, we present a case of elderly man with this rare and interesting phenomenon after insertion of an indwelling catheter. The purple urine disappeared after antibiotic therapy.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Nedamanuru, K., Dampetla, S. J., & Gopineni, D. (). A Case Report on Purple Urine Bag Syndrome. Indian Journal of Pharmacy Practice, 10(4), 293–294. https://doi.org/10.5530/ijopp.10.4.59